Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Louisville, KY

March 29, 2002Boyle County, Mercer County, Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 7:34 PM EST for Boyle County, Mercer County, Washington County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 7:34 PM EST (00:34 UTC)
Expired
Mar 29, 2002, 8:05 PM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Boyle County, KY, Mercer County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:45 PM ESTHail 0.75Perryville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:00 PM ESTTornado WatchSPC5 hr
Mar 29, 7:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
745 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 300034
SVRSDF
KYC021-167-229-300105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOYLE COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN MERCER COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 805 PM EST

* AT 730 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM JUST SOUTHEAST OF SPRINGFIELD...OR ABOUT 48    
  MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEVADA...ROSE HILL...HARRODSBURG AROUND 745 PM EST
  BURGIN AROUND 750 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3764 8523 3764 8471 3783 8474 3773 8526

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Mar 29, 5:58 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
558 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    WACO                      KY   .88 INCH HAIL
03/29/02   MADISON

LD
Local storm report, Mar 29, 6:02 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
602 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    KINGSTON                  KY   WIND DAMAGE
03/29/02   MADISON                        TREES DOWN. BUILDING
                                          DESTROYED

LD
Local storm report, Mar 29, 6:08 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
608 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WACO                      KY   1.00 INCH HAIL
03/29/02   MADISON                        REPORTED BY FIRE DEPT.

LD
Local storm report, Mar 29, 6:14 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
614 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    SADDLE LAKE             IN     .75 INCH HAIL
03/29/02   PERRY

0230 PM    FERDINAND                 IN   1.00 INCH HAIL
03/29/02   DUBOIS

0245 PM    LEOPOLD                   IN   .88 INCH HAIL
03/29/02   PERRY

0245 PM    LEOPOLD                   IN   WIND DAMAGE
03/29/02   PERRY                          TREES DOWN. POSSIBLE
                                          TORNADO.

0255 PM    WOLF CREEK                KY   .75 INCH HAIL
03/29/02   MEADE

0300 PM    NEW AMSTERDAM             IN   .50 INCH HAIL
03/29/02   HARRISON

0300 PM    NEW AMSTERDAM             IN   60 MPH TSTM WIND GUST
03/29/02   HARRISON

0300 PM    MAUCKPORT                 IN   WIND DAMAGE
03/29/02   HARRISON                       TREES DOWN. ROOFS WERE
                                          BLOWN OFF BUILDINGS.

0302 PM    VALLEY CITY               IN   .75 INCH HAIL
03/29/02   HARRISON

0305 PM    BRANDENBURG               KY   .50 INCH HAIL
03/29/02   MEADE                          COVERED GROUND.

0307 PM    PAYNESVILLE               KY   1.50 INCH HAIL
03/29/02   MEADE

0310 PM    BRANDENBURG               KY   1.75 INCH HAIL
03/29/02   MEADE                          DAMAGED VEHICLES.

0310 PM    3 S CORYDON               IN   WIND DAMAGE
03/29/02   HARRISON                       FOUR 25 TO 30 FOOT TALL
                                          CEDAR TREES BLOWN DOWN.

0315 PM    DOE VALLEY                KY   1.75 INCH HAIL
03/29/02   MEADE                          ROOFS DESTROYED...SIDING
                                          DESTROYED ON HOMES. WINDOWS
                                          SHATTERED. GUTTERS DENTED.
                                          VEHICLES DENTED. GROUND
                                          COVERED BY GOLFBALL SIZE
                                          HAIL.

0315 PM    MAUCKPORT                 IN   WIND DAMAGE
03/29/02   HARRISON                       POWER LINES WERE DOWNED.
                                          LARGE TREES WERE UPROOTED.
                                          TREES WERE BLOWN ON TO
                                          MOBILE HOMES.

0320 PM    SHEPHERDSVILLE            KY   2.00 INCH HAIL
03/29/02   BULLITT

0323 PM    FORT KNOX                 KY   1.00 INCH HAIL
03/29/02   HARDIN                         ALSO A FUNNEL CLOUD AND A
                                          42 KNOT WIND GUST AT THE
                                          ARMY AIR FIELD.

0325 PM    VALLEY STATION            KY   .75 INCH HAIL
03/29/02   JEFFERSON

0330 PM    SHEPHERDSVILLE            KY   1.75 INCH HAIL
03/29/02   BULLITT

0330 PM    WEST POINT                KY   1.75 INCH HAIL
03/29/02   HARDIN

0335 PM    CLERMONT                  KY   .50 INCH HAIL
03/29/02   BULLITT

0340 PM    .5 S SHEPHERDSVILLE       KY   2.00 INCH HAIL
03/29/02   BULLITT

0345 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

0345 PM    COXS CREEK                KY   1.75 INCH HAIL
03/29/02   NELSON

0345 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
03/29/02   BULLITT                        TREES DOWN

0347 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

0350 PM    COXS CREEK                KY   WIND DAMAGE
03/29/02   NELSON                         TREES DOWN

0415 PM    WILLISBURG                KY   1.00 INCH HAIL
03/29/02   WASHINGTON

0420 PM    ASHBROOK                  KY   .75 INCH HAIL
03/29/02   ANDERSON                       40 MPH WINDS

0420 PM    LAWRENCEBURG              KY   1.00 INCH HAIL
03/29/02   ANDERSON

0430 PM    HARRODSBURG               KY   .75 INCH HAIL
03/29/02   MERCER

0430 PM    NONESUCH                  KY   .75 INCH HAIL
03/29/02   WOODFORD

0435 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

0440 PM    SPRINGFIELD               KY   WIND DAMAGE
03/29/02   WASHINGTON                     TREES DOWN....POWER OUT

0445 PM    NICHOLASVILLE             KY   1.00 INCH HAIL
03/29/02   JESSAMINE

0445 PM    SPRINGFIELD               KY   1.75 INCH HAIL
03/29/02   WASHINGTON

0455 PM    REDHOUSE                  KY   .88 INCH HAIL
03/29/02   MADISON

0455 PM    REDHOUSE                  KY   WIND DAMAGE
03/29/02   MADISON                        TREES DOWN

0500 PM    SPRINGFIELD               KY   WIND DAMAGE
03/29/02   WASHINGTON                     WIDESPREAD WIND DAMAGE. 2
                                          BARNS DESTROYED. POWER
                                          LINES DOWNED. 2 SILOS
                                          DESTROYED

0510 PM    HARRODSBURG               KY   1.00 INCH HAIL
03/29/02   MERCER

0511 PM    HARRODSBURG               KY   .75 INCH HAIL
03/29/02   MERCER

0515 PM    WACO                      KY   .75 INCH HAIL
03/29/02   MADISON

0528 PM    BRYANTSVILLE              KY   1.00 INCH HAIL
03/29/02   GARRARD                        60 MPH WINDS

0540 PM    4 SW RICHMOND             KY   .75 INCH HAIL
03/29/02   MADISON

0555 PM    WACO                      KY   .88 INCH HAIL
03/29/02   MADISON

0555 PM    KINGSTON                  KY   WIND DAMAGE
03/29/02   MADISON                        TREES DOWN. BUILDING
                                          DESTROYED

0600 PM    WACO                      KY   1.00 INCH HAIL
03/29/02   MADISON                        REPORTED BY FIRE DEPT.

LD
Local storm report, Mar 29, 6:52 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
652 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    BURGIN                    KY   1.75 INCH HAIL
03/29/02   MERCER                         60 MPH WIND

LD
Local storm report, Mar 29, 7:10 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
710 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    HODGENVILLE               KY   .75 INCH HAIL
03/29/02   LARUE

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:33 PM ESTSevere Thunderstorm WarningLMKLogan27 min
Mar 29, 7:49 PM ESTSevere Thunderstorm WarningLMKWarren26 min
Mar 29, 7:54 PM ESTSevere Thunderstorm WarningLMKSimpson36 min
Mar 29, 8:16 PM ESTTornado WarningLMKAdair, Barren, Green, Metcalfe34 min
Mar 29, 8:19 PM ESTSevere Thunderstorm WarningLMKAllen26 min
Mar 29, 8:48 PM ESTSevere Thunderstorm WarningLMKAllen, Monroe42 min
Mar 29, 8:51 PM ESTSevere Thunderstorm WarningLMKAdair, Russell24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.